Oklahoma, 2018

Damaging Winds in Oklahoma, July 30, 2018

July 30, 2018 · NWS OUN · 15 events in 7 counties and zones

Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 8:26 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 8:26 PM CST, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
926 PM CDT Sun Jul 29 2018

...Update...

&&

.DISCUSSION...
The previous forecast remains on track. Based on trends in
observations and short term guidance, we made some minor
adjustments to the forecast for tonight (mainly timing and
magnitude of precip probability and weather grids).

Latest radar mosaic and satellite imagery shows intense convection
moving southeast across eastern Colorado with a recent uptick in
lightning activity and slightly colder cloud tops on IR along its
eastern flank into western Kansas. This is moving into a modestly
unstable air mass that is moderately sheared (effective shear
40-45 knots as sampled by 00 UTC KDDC sounding). Further
downstream across Oklahoma, an even more favorable thermodynamic
environment exists with deeper boundary layer moisture and more
instability (~2200 MLCAPE on KOUN 00 UTC sounding). Although some
stabilization of the boundary layer will occur this evening into
early tonight, short term guidance maintains 1,500-2,000 J/kg
MUCAPE across much of the area through the night. Thus, storm
intensity should be at least maintained, if not increase as storms
enter northern Oklahoma around or just before midnight. Some
decrease will occur as storms move into slightly more stable and
less sheared environment over southern Oklahoma.

Upscale growth and evolution into an MCS will lower the risk of
large hail, and damaging winds will become the primary threat as
storms move in. Although heavy rainfall will be likely with these
storms given the moist environment, training/backbuilding is
unlikely so the flood threat is not high.

We adjusted precipitation chances up with 90%+ across the area
most likely in the path of MCS (based on current convection and
forward propagating Corfidi vectors). We also made minor
adjustments to winds and lowered temperatures late tonight
slightly across the north.

BRB

&&

.PREV DISCUSSION... /issued 652 PM CDT Sun Jul 29 2018/

DISCUSSION...

AVIATION...
A large complex of thunderstorms are expected to enter
northwestern Oklahoma after midnight and move through much of the
state shortly after sunrise. MVFR conditions will likely prevail
through late morning.

PREV DISCUSSION... /issued 253 PM CDT Sun Jul 29 2018/

DISCUSSION...
The primary forecast issue is the chance of showers/storms and
severe weather tonight/tomorrow morning.

Similar to last night, thunderstorms are expected to coalesce
into an MCS or two across eastern Colorado/western Kansas/western
Nebraska later today and move southeastward into northern Oklahoma
late this evening/early tomorrow morning.

Ascent/forcing appears to be greater tonight with a higher-
amplitude mid-level trough, so severe weather may occur farther
southeast than last night as there will be sufficient instability
(MUCAPE >2000 J/kg) and effective bulk shear (>40 knots) as well.
The primary hazard will be damaging wind gusts with the potential
for bowing line segments associated with the MCS(s).

For Monday afternoon, the chance of showers/storms is lower than
previously forecast as it would not be surprising if little
redevelopment occurs with the MCS pushing the effective cold-front
southeastward, well into Texas; however, will maintain a low
chance for redevelopment as the 500 mb trough axis passes by
Monday afternoon. Cooler weather is expected Monday afternoon with
temperatures 10 to 15 F below average for late July.

Deep northerly flow aloft is expected on Tuesday with the Plains
located between a high-amplitude ridge to the west and a high-
amplitude trough to the east. This should result in continued
cooler than average temperatures and low dew points for Tuesday.
Wednesday morning will be cool with dew points in the 50Fs, light
winds, and clear skies allowing temperatures to fall into the low
60Fs for many locations. It wouldn't be unreasonable for some
rural locations to fall into the upper 50Fs.

Temperatures will moderate closer to average toward the end of
the week as the eastern U.S. trough deamplifies and the western
ridge expands eastward.

There is a low chance of showers/storms may affect far western
Oklahoma/north Texas late Wednesday and Thursday; however, most
locations should remain dry after Monday through the forecast
period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  69  80  64 /  50  90  50  10
Hobart OK         98  69  83  64 /  50  80  30  10
Wichita Falls TX 103  72  86  68 /  30  60  50  20
Gage OK           90  66  78  60 /  20  80  30   0
Ponca City OK     86  69  81  61 /  20  80  30  10
Durant OK         95  74  86  67 /  80  60  70  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/09
Hazardous weather outlook, Jul 29, 2:15 PM CST, 11 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
315 PM CDT Sun Jul 29 2018

OKZ004>048-050>052-TXZ083>090-302015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
315 PM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern and central Oklahoma tonight.

Location...
The Slight Risk is north of line from near Altus, to Duncan to
Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma
and parts of north Texas, generally north of a line from near
Crowell to Henrietta, Texas.

Timing...
The most likely time for severe thunderstorms will be 11 PM this
evening to 4 AM Monday morning.

Impacts...
Damaging wind gusts up to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move southeastward across the state.
Thunderstorms should gradualy weaken as they move toward southern
Oklahoma and the Red River.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern and central Oklahoma should prepare for severe weather
operations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms are expected to continue Monday and Monday night.

There is a chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas Wednesday into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 29, 11:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT MON JUL 30 2018

OKZ004-009-010-300530-
Woodward OK-Harper OK-Ellis OK-
1205 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Woodward...southern Harper and
northwestern Ellis Counties Until 1230 AM CDT....

AT 1203 AM CDT, strong thunderstorms were along a line extending from
near Alabaster Caverns State Park to near Fort Supply to 10 miles
southeast of Slapout, moving southeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to the size of nickels...

Locations impacted include...
Woodward, Shattuck, Mooreland, Gage, Fargo, Fort Supply, Sharon,
Mutual, May, Alabaster Caverns State Park, Quinlan, Tangier and
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3669 10000 3669 9960 3682 9930 3679 9926
      3679 9918 3659 9896 3631 9896 3619 9929
      3620 10000
TIME...MOT...LOC 0503Z 316DEG 39KT 3672 9915 3657 9954 3656 9995

BRB
Special weather statement, Jul 29, 11:23 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 AM CDT MON JUL 30 2018

OKZ005-011-300545-
Major OK-Woods OK-
1223 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Major and southeastern
Woods Counties Until 1245 AM CDT....

AT 1220 AM CDT, a strong thunderstorm was located 11 miles southeast
of Waynoka, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Fairview, Orion, Orienta and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3646 9890 3657 9869 3630 9837 3618 9847
      3618 9886
TIME...MOT...LOC 0520Z 323DEG 27KT 3647 9874

BRB
Special weather statement, Jul 30, 12:12 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT MON JUL 30 2018

OKZ009-010-014>016-300645-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
112 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward...
northeastern Roger Mills...Dewey...northwestern Custer and
southeastern Ellis Counties Until 145 AM CDT....

AT 110 AM CDT, strong thunderstorms were along a line extending from
near Chester to 8 miles southwest of Arnett, moving southeast at 35
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Taloga, Seiling, Vici, Leedey, Camargo, Mutual, Putnam, Moorewood,
Harmon, Roll, Angora and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3612 9981 3628 9896 3616 9896 3616 9887
      3581 9880 3566 9970
TIME...MOT...LOC 0610Z 335DEG 28KT 3622 9895 3606 9989

BRB
Special weather statement, Jul 30, 12:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 AM CDT MON JUL 30 2018

OKZ012-300645-
Garfield OK-
123 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 145
AM CDT....

AT 121 AM CDT, strong thunderstorms were along a line extending from
near Carrier to 4 miles southeast of Douglas, moving southeast at 25
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Waukomis, Covington, Marshall, Breckenridge, Fairmont, Carrier,
Douglas, Vance Air Force Base, North Enid and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3625 9746 3617 9746 3616 9767 3641 9811
      3648 9810 3652 9781
TIME...MOT...LOC 0621Z 293DEG 23KT 3645 9803 3622 9761

BRB
Special weather statement, Jul 30, 12:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
146 AM CDT MON JUL 30 2018

OKZ009-014>016-021-022-300715-
Washita OK-Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK-
146 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...eastern Roger
Mills...Dewey...northeastern Beckham...Custer and southeastern Ellis
Counties Until 215 AM CDT....

AT 143 AM CDT, strong thunderstorms were along a line extending from
near Oakwood to near Putnam to near Strong City, moving southeast at
25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3610 9864 3545 9862 3532 9959 3597 9979
TIME...MOT...LOC 0643Z 334DEG 21KT 3593 9870 3586 9894 3567 9960

BRB
Special weather statement, Jul 30, 1:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
215 AM CDT MON JUL 30 2018

OKZ014-016-021-022-300745-
Washita OK-Roger Mills OK-Beckham OK-Custer OK-
215 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Washita...Roger Mills...Beckham
and western Custer Counties Until 245 AM CDT....

AT 214 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Arapaho to 6 miles north of Sweetwater, moving south
at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 10000 3575 9886 3512 9876 3511 9944
      3512 9978 3510 9978 3510 10000
TIME...MOT...LOC 0714Z 348DEG 23KT 3557 9889 3552 9993

BRB

The radar

The Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
July 30, 1:15 AM CST
Where
Kingfisher County, Okarche
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Recorded on a Davis instrument.

Thunderstorm Wind, Kingfisher

When
July 30, 1:20 AM CST
Where
Kingfisher County, Okarche
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Measured on a Davis instrument.

Thunderstorm Wind, Kingfisher

When
July 30, 1:42 AM CST
Where
Kingfisher County, 0.56 mi E of Okarche
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.970

Measured on a Davis instrument.

Thunderstorm Wind, Canadian

When
July 30, 1:52 AM CST
Where
Canadian County, 2.36 mi WNW of Mustang
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.400, -97.760

No damage reported.

Thunderstorm Wind, Caddo

When
July 30, 1:59 AM CST
Where
Caddo County, 5.13 mi W of Albert
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.240, -98.500

Citizen's weather obervation station D2113.

Thunderstorm Wind, Canadian

When
July 30, 2:00 AM CST
Where
Canadian County, 2.07 mi N of Yukon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -97.740

Thunderstorm Wind, Canadian

When
July 30, 2:05 AM CST
Where
Canadian County, 2.07 mi N of Yukon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -97.740

Thunderstorm Wind, Canadian

When
July 30, 2:10 AM CST
Where
Canadian County, 0.56 mi W of Yukon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.500, -97.750

A large maple tree was uprooted, partially falling onto a house.

Thunderstorm Wind, Canadian

When
July 30, 2:10 AM CST
Where
Canadian County, 2.07 mi N of Yukon
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -97.740

Thunderstorm Wind, Canadian

When
July 30, 2:15 AM CST
Where
Canadian County, 2.07 mi N of Yukon
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -97.740

Thunderstorm Wind, Grady

When
July 30, 3:05 AM CST
Where
Grady County, 0.69 mi N of Acme
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.810, -98.020

Thunderstorm Wind, Comanche

When
July 30, 3:12 AM CST
Where
Comanche County, 3.68 mi ESE of Lawton
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
34.590, -98.330

Citizen's weather observation station F2394.

Thunderstorm Wind, Stephens

When
July 30, 3:25 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Thunderstorm Wind, Stephens

When
July 30, 3:30 AM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Thunderstorm Wind, Garvin

When
July 30, 3:35 AM CST
Where
Garvin County, Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.820, -97.410

Large limb snapped off a live silver maple tree. Report received via Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773682, 773683, 773684, 773685, 773686, 773687, 773688, 773689, 773690, 773691, 773692, 773693, 773694, 773695, 773696.